Priapism in a 31-Year-Old Male With Paranoid Schizophrenia.
Priapism is a painful and emergent side effect that has been linked to some antipsychotics and other psychiatric medications, most often trazodone. This is thought to be due to some level of alpha-1 adrenergic blockade by these medications. Aripiprazole is an atypical antipsychotic with notably weak alpha-1 adrenergic antagonism. Thus, we report on a unique case of aripiprazole-induced priapism in a patient with schizophrenia and recurrent episodes of antipsychotic-induced priapism. This study offers insight into the potential mechanism of aripiprazole-induced priapism and offers alternative medications, such as olanzapine and lumateperone, to treat the patient's ongoing psychotic disorder.
Espiridion, E., & Saxena, S. (2023). Priapism in a 31-Year-Old Male With Paranoid Schizophrenia.. Cureus, 15 (11), 48978-48978. https://doi.org/https://doi.org/10.7759%2Fcureus.48978